Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Boston/Norton, MA

May 29, 2005Bristol County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 29, 2005, 4:20 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 4:20 PM EDT (20:20 UTC)
Expired
May 29, 2005, 4:45 PM EDT
In force
25 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Bristol County, MA, Plymouth County, MA

The radar

The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 292021
SVRBOX
MAC005-023-292045-
/O.NEW.KBOX.SV.W.0002.050529T2020Z-050529T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS
  THIS INCLUDES THE CITY OF TAUNTON
  CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS

* UNTIL 445 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RAYNHAM...OR ABOUT NEAR TAUNTON...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYNHAM BY 425 PM EDT
  BRIDGEWATER AND WEST BRIDGEWATER BY 435 PM EDT
  EAST BRIDGEWATER BY 440 PM EDT
  HALIFAX...MIDDLEBOROUGH AND 6 MILES WEST OF PLYMPTON BY 445 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4204 7112 4186 7115 4184 7075 4206 7074

$$

FIELD
1 follow-up statement
000 
WWUS51 KBOX 292042
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT SUN MAY 29 2005

MAC005-023-292045-
/O.CON.KBOX.SV.W.0002.000000T0000Z-050529T2045Z/
PLYMOUTH MA-BRISTOL MA-
441 PM EDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR NORTH
CENTRAL BRISTOL AND CENTRAL PLYMOUTH COUNTIES...

AT 439 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE 
HAIL WAS LOCATED NEAR MIDDLEBOROUGH...OR ABOUT 8 MILES EAST OF 
TAUNTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLEBOROUGH...HALIFAX...PLYMPTON AND 9 MILES NORTHWEST OF CARVER
  BY 445 PM EDT

HAIL UP TO THREE QUARTERS OR AN INCH IN DIAMETER WAS OBSERVED AT 
430 PM AT THE NWS OFFICE IN TAUNTON WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4204 7112 4186 7115 4184 7075 4206 7074

$$

BELK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM EDT, 1 hour earlier.

Area forecast discussion, May 29, 3:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT SUN MAY 29 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
OBVIOUSLY OUR MID LEVEL CAP HAS ERODED ACROSS MUCH OF EASTERN MA/RI
AND SOUTHEAST NH.  ALL THUNDERSTORMS HAVE REMAINED SUB-SEVERE WITH
MAINLY PEA SIZE HAIL AND VERY HEAVY RAIN.  MAIN DRIVING FORCE TODAY
HAS BEEN MODEST LOW AND MID LEVEL LAPSE RATES COUPLED WITH LOW LEVEL
CONVERGENCE FROM LEFTOVER SURFACE TROF FROM LAST NIGHT AND
DEVELOPING AFTERNOON SEABREEZES.

WIND AND LARGE HAIL NOT MUCH OF A RISK LATE THIS AFTERNOON AS RAIN
SHAFTS HAVE HAD A DIFFICULT TIME CLIMBING MUCH HIGHER THAN 15-20
KFT. GIVEN THE WEAK WIND FIELD...MINOR POOR DRAINAGE AND URBAN
FLOODING IS THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND
EARLY EVENING. ALTHOUGH...CANT RULE OUT ONE OR TWO CELLS PRODUCING
MARGINAL SEVERE WIND (50 KT) AND HAIL (0.75 IN).  AS MENTIONED IN
PREVIOUS DISCUSSION...STORMS WILL BE CONCENTRATED OVER EASTERN
SECTION WHERE GREATEST INSTABILITY AND LOW LEVEL CONVERGENCE ARE
LOCATED.

AS FOR LATER TONIGHT THROUGH MONDAY NIGHT...NOT MUCH CHANGE TO
OVERALL UPPER AIR PATTERN THIS PERIOD...WITH A SERIES OF SHORT WAVES
ROTATING THROUGH THE REGION. GIVEN MARGINAL INSTABILITY AND
LIFT...WILL LIMIT POPS TO LOW CHANCE (25-35%)AND INDICATE COVERAGE
WILL BE SCATTERED TO WIDELY SCATTERED.  SO EXPECTING THE HOLIDAY
WEEKEND TO FINISH ON A SEASONABLE AND MAINLY DRY NOTE.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
COMING SOON.

&&

.AVIATION...
MAINLY VFR WITH MVFR IN SHOWERS AND TSTMS LATE TODAY AND THIS
EVENING.  SEE TAFS FOR ADDITIONAL DETAILS.

&&

.MARINE...
FAIRLY LIGHT & VARIABLE WINDS ALONG WITH FLAT SEAS THIS PERIOD.

IN THE LONGER RANGE...COMING SOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...NOCERA
Hazardous weather outlook, May 29, 5:45 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
545 AM EDT SUN MAY 29 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300945-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
545 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS AND THEIR ASSOCIATED
LIGHTNING STRIKE RISK ARE FORECAST LATE THIS AFTERNOON AND THIS
EVENING...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED.

AREAS OF FOG EARLY THIS MORNING WILL BURN OFF BY MID MORNING.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY.

WTB

In the hours before

Special weather statement, May 29, 1:20 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
120 PM EDT SUN MAY 29 2005

MAZ017-020-RIZ001>007-291900-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
WASHINGTON RI-WESTERN KENT RI-
120 PM EDT SUN MAY 29 2005

...SLOW MOVING THUNDERSTORMS WILL MOVE ACROSS RHODE ISLAND AND
BRISTOL COUNTY MASSACHUSETTS THROUGH 3 PM...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER RHODE
ISLAND AND BRISTOL COUNTY IN MASSACHUSETTS. THE INDIVIDUAL
STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 10 MPH. THE STRONGEST
STORMS WERE NEAR SOUTH KINGSTOWN AND EAST GREENWICH IN RHODE
ISLAND...AND NEAR DIGHTON AND ATTLEBORO IN MASSACHUSETTS AT 115 PM.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL
HAIL  AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING.

AED
Special weather statement, May 29, 2:42 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT SUN MAY 29 2005

MAZ004>007-012>021-026-NHZ011-012-015-RIZ001>007-292100-
BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN KENT RI-
WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
242 PM EDT SUN MAY 29 2005

...SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN
MASSACHUSETTS THROUGH 5 PM...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN
MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT
AROUND 5 MPH. AT 230 PM SOME OF THE STRONGEST STORMS WERE LOCATED
NEAR MANCHESTER NEW HAMPSHIRE...NORTH KINGSTOWN RHODE ISLAND AS WELL
AS FALL RIVER AND NORTH ROCHESTER IN SOUTHEAST MASSACHUSETTS.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL
HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. THE
HEAVY RAIN MAY CAUSE SOME STREET FLOODING.

AED
Special weather statement, May 29, 3:24 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
324 PM EDT SUN MAY 29 2005

MAZ020-RIZ007-292000-
NEWPORT RI-SOUTHERN BRISTOL MA-
324 PM EDT SUN MAY 29 2005

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...SMALL HAIL...AND LOCALIZED STREET FLOODING...4 MILES SOUTHWEST
OF SWANSEA...OR ABOUT 3 MILES NORTHEAST OF BRISTOL...MOVING EAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...SOMERSET AND SWANSEA BY 330 PM EDT...
FALL RIVER AND WESTPORT BY 350 PM EDT...6 MILES NORTHWEST OF NEW
BEDFORD BY 400 PM EDT.

FIELD
Special weather statement, May 29, 3:32 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT SUN MAY 29 2005

MAZ017-292015-
NORTHERN BRISTOL MA-
332 PM EDT SUN MAY 29 2005

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 8 MILES NORTHWEST OF NORTON...OR ABOUT 4 MILES
NORTH OF NORTH ATTLEBOROUGH...MOVING SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON BY 410 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

NOCERA
Special weather statement, May 29, 3:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT SUN MAY 29 2005

MAZ017-020-RIZ002-005-292030-
BRISTOL RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-
356 PM EDT SUN MAY 29 2005

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER EAST PROVIDENCE...OR ABOUT 3 MILES EAST OF
PROVIDENCE...MOVING SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...REHOBOTH BY 420 PM EDT...BARRINGTON
AND WARREN BY 430 PM EDT.

FIELD/NOCERA
Special weather statement, May 29, 4:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT SUN MAY 29 2005

MAZ017>020-RIZ005-292045-
BRISTOL RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL
MA-WESTERN PLYMOUTH MA-
411 PM EDT SUN MAY 29 2005

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM BROCKTON MASSACHUSETTS TO
BARRINGTON RHODE ISLAND...MOVING EAST AT 10 MPH.  THE STORMS WERE
CAUSING TORRENTIAL DOWNPOURS WITH LOCALIZED STREET FLOODING...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.  PEA SIZED HAIL WAS
REPORTED AT FOXBORO...MANSFIELD...AND AT THE NATIONAL WEATHER
SERVICE OFFICE IN TAUNTON.  WIND GUSTS TO 40 MPH ALSO WILL ACCOMPANY
THE STORMS.

THUNDERSTORMS WILL BE NEAR...WARREN AND BRISTOL BY 420 PM EDT...
WHITMAN AND ABINGTON BY 430 PM EDT...SWANSEA AND SOMERSET BY 440 PM
EDT...HANSON AND FREETOWN BY 450 PM EDT.

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:47 PM EDTSevere Thunderstorm WarningBOXBristol28 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.